More people are poisoning themselves with horse-deworming drug to thwart COVID

 tablets of Ivermectin drugs in Tehatta, West Benga, India on 19 May on 2021.

Enlarge / tablets of Ivermectin drugs in Tehatta, West Benga, India on 19 May on 2021. (credit: Getty | Nurphoto)

Amid the current delta-fueled wave of COVID-19, officials have noted a dangerous surge in the misuse of a deworming drug routinely used in livestock. The result is an uptick in calls to poison control centers, empty shelves in farming supply stores, and pleas from regulators.

In an attention-grabbing tweet over the weekend, the Food and Drug Administration wrote bluntly: “You are not a horse. You are not a cow. Seriously, y’all. Stop it.”

The agency stressed that the drug, ivermectin, is not FDA-approved to treat or prevent COVID-19 and, so far, there is no evidence that it does either of those things. However, it can cause serious side effects and overdoses, which can be life-threatening, the agency warned. Overdoses can result in nausea, vomiting, diarrhea, hypotension (low blood pressure), allergic reactions (itching and hives), dizziness, ataxia (problems with balance), seizures, coma, and even death.

Read 15 remaining paragraphs | Comments

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top